Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 23, 2019, 8:45 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 8:45 PM EDT (00:45 UTC)
- Expired
- May 23, 2019, 9:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:45 PM EDT | HAIL 1 | Grafton, PA | |
| May 23, 8:45 PM EDT | HAIL 1.25 | Blairsville, PA | ALSO REPORTED HAIL QUARTER SIZED |
| May 23, 8:50 PM EDT | TSTM WND DMG | Black Lick, PA | TREES DOWN REPORTED ACROSS THE TOWNSHIP |
| May 23, 9:17 PM EDT | HAIL 1.25 | Blairsville, PA | ALSO REPORTED HAIL QUARTER SIZED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 10.5
The text
As transmitted.
438
WFUS51 KPBZ 240045
TORPBZ
PAC063-129-240115-
/O.NEW.KPBZ.TO.W.0006.190524T0045Z-190524T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
845 PM EDT Thu May 23 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
South central Indiana County in west central Pennsylvania...
East central Westmoreland County in southwestern Pennsylvania...
* Until 915 PM EDT..
* At 845 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Blairsville, or 7 miles southwest of Homer City,
moving southeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Indiana and east central Westmoreland Counties,
including the following locations... Bolivar, Seward and New
Florence.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
4025 7908 4047 7932 4053 7923 4041 7897
TIME...MOT...LOC 0045Z 309DEG 40KT 4046 7924
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$3 follow-up statements
667
WWUS51 KPBZ 240054 RRA
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
854 PM EDT Thu May 23 2019
PAC063-129-240115-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
854 PM EDT Thu May 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTH
CENTRAL INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...
At 854 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Black Lick, or 10 miles south of Homer City, moving
southeast at 45 mph.
HAZARD...Tornado and ping pong ball-size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Black Lick... New Florence...
Seward... Bolivar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
4025 7908 4043 7925 4049 7916 4041 7897
TIME...MOT...LOC 0054Z 309DEG 40KT 4039 7913
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$973
WWUS51 KPBZ 240104
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
904 PM EDT Thu May 23 2019
PAC063-129-240115-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
904 PM EDT Thu May 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTHERN
INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...
At 904 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Westmont, moving southeast at 30 mph.
HAZARD...Tornado and quarter-size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
New Florence... Seward...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
4025 7908 4037 7916 4044 7909 4041 7897
TIME...MOT...LOC 0104Z 309DEG 26KT 4036 7908
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$596
WWUS51 KPBZ 240113
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
913 PM EDT Thu May 23 2019
PAC063-129-240123-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
913 PM EDT Thu May 23 2019
...THE TORNADO WARNING FOR SOUTHERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES WILL EXPIRE AT 915 PM EDT...
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
4025 7908 4037 7916 4044 7909 4041 7897
TIME...MOT...LOC 0113Z 309DEG 40KT 4030 7899
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 23, 6:38 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 23, 6:38 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 638 PM EDT Thu May 23 2019 .SYNOPSIS... Severe storms are still possible this evening with a crossing cold front. Quieter weather is expected Friday as high pressure builds over the Great Lakes. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The early eve update featured cosmetic tweaks as scattered convection can still be expected with the crossing of a cold front. Inhibition from warm mid levels remains the limiting factor, and that variable is being degraded with encroachment of the upper trough. Hail and wind gusts remain the primary hazards, but llvl shear remains favorable for an isolated tornado. Severe thunderstorm watch remains in effect. Showers and thunderstorms will cease with frontal passage later this evening. Quieter conditions will prevail overnight as high pressure builds to our west. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Height rises and a surface high will keep Friday dry. Northwest flow will keep temperatures near the climatological average. As our region sits downstream of a building upper level ridge, cold air will move in aloft and instability will increase throughout the day Friday. As an weak upper-level tough embedded in the upper-level ridge moves in Saturday afternoon, a chance for severe storms returns. Mid and upper level wind shear on model sounds display 40-50kt winds that could cause damaging winds. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The long term will be dominated by the strength and placement of the Eastern CONUS ridge. The area will lie on the northern periphery of said ridge, meaning the warm and active pattern will continue. Chances of showers and storms will continue throughout this period as weak upper-level troughs quickly pass our CWA. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Sct storms are developing and are expected to persist until passage of a cdfnt later this eve. Local deterioration to IFR vsby is anticpated. .Outlook... Periodic restrictions are possible through the weekend as disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 23, 3:59 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 359 AM EDT Thu May 23 2019 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001- 240800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Slight risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800- Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Enhanced risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 7:40 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT Thu May 23 2019
WVZ012-021-509-240015-
Marion-Monongalia-Wetzel-
740 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...NORTHEASTERN WETZEL AND
MARION COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles northwest of Mannington, moving east at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Barrackville...
Monongah... Grant Town...
Farmington... Worthington...
Baxter... Big Run...
Rachel... Carolina...
This includes Interstate 79 in West Virginia between mile markers
130 and 132.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3956 8059 3961 8062 3966 8059 3967 8050
3959 8011 3940 8019
TIME...MOT...LOC 2340Z 291DEG 28KT 3959 8050Special weather statement, May 23, 8:08 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 808 PM EDT Thu May 23 2019 PAZ014-021>023-073-074-240045- Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana- 808 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN INDIANA...SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHEASTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES... At 807 PM EDT, a strong thunderstorm was located over Freeport, or 7 miles northwest of Vandergrift, moving southeast at 40 mph. Wind gusts up to 50 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Indiana... Vandergrift... Homer City... Apollo... Lower Burrell... Harrison Township... Natrona Heights... Blairsville... Brackenridge... Leechburg... Freeport... Black Lick... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4064 7980 4078 7968 4062 7899 4034 7918 TIME...MOT...LOC 0007Z 297DEG 34KT 4069 7965
Local storm report, May 23, 8:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG REYNOLDSVILLE 41.09N 78.89W
05/23/2019 JEFFERSON PA 911 CALL CENTER
TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
DOWN IN PINE CREEK.
&&
EVENT NUMBER PBZ1902080Local storm report, May 23, 8:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG REYNOLDSVILLE 41.09N 78.89W
05/23/2019 JEFFERSON PA 911 CALL CENTER
TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
DOWN IN PINE CREEK.
&&
CORRECTED EVENT TIME
EVENT NUMBER PBZ1902080Local storm report, May 23, 8:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
05/23/2019 JEFFERSON PA 911 CALL CENTER
TREES REPORTED DOWN NEAR TOWN.
&&
EVENT NUMBER PBZ1902081Local storm report, May 23, 8:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL FAIRMONT 39.48N 80.15W
05/23/2019 E1.00 INCH MARION WV SOCIAL MEDIA
&&
EVENT NUMBER PBZ1902082
TGREENThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:08 PM EDT | Special Weather Statement | PBZ | Indiana | 37 min |
| May 23, 8:23 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 52 min |
| May 23, 11:35 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 11 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.